Glucagon for Beta Blocker Overdose

    NextPrevious

    Glucagon for Beta Blocker Overdose

    When Should I Use It? For cases of profound beta blocker overdose with clinically significant cardiovascular depression (symptomatic bradycardia, hemodynamic instability).

    Since many patients are on both beta blockers and calcium channel blockers, it can sometimes be difficult to tell which was the source of overdose. One hint is that beta blocker overdose tends to be associated with low/normal blood sugar, while Ca-channel blocker overdose is associated with hyperglycemia (this is because Ca-channel receptors are blocked not only in the heart, but also the B-islet cells of the pancreas responsible for insulin secretion). While giving glucagon for Ca-channel blocker overdose is not harmful (and can even serve as a second-line medication), glucagon is much for effective for cases of beta-blocker overdose.

    How Much Do I Give? Start with a 50 μg/kg or 5mg IV bolus. Repeat in 5 minutes if there is no effect. If there is an effect, start a 2-5mg/hour IV continuous infusion in 5% dextrose. Titrate up to 10-15mg/hr based on patient response.

    How Does It Work? Glucagon activates adenylate cyclase in the myocardium, which increase cAMP production. At high enough concentrations, cAMP activates a non-adrenergic pathway that improves inotropy and chronotropy. In other words, glucagon can improve cardiac contractility and AV conduction by circumventing an existing beta blockade.

    What’s the Catch? Glucagon is not a friendly drug. It commonly induces vomiting, which poses an aspiration risk in poorly protected airways. Since severe beta blocker overdose can cause altered mental status, this is a significant side effect to consider. Interestingly, there is also no real proof of effectiveness, due to an absence of robust studies. Most of the “evidence” supporting glucagon use is anecdotal or from case studies. Glucagon can also be difficult to obtain in the necessary dosages at some hospitals. Finally, as we mentioned earlier, many patients take both beta blockers and Ca-channel blockers (as well as other cardiovascular medications), and administering glucagon can distract from other therapies such as high-dose insulin or supportive measures.

    Thanks to Dr. Mark Andrae for suggesting this Pearl.

    Jean Sun

    Jean Sun

    PGY2 Resident

    More posts by Jean Sun
    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious